Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 216, NWS Philadelphia/Mount Holly

August 26, 2024Monmouth County, Ocean County, New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 26, 2024, 3:06 PM EDT for Monmouth County, Ocean County, New Jersey. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2024, 3:06 PM EDT (19:06 UTC)
Expired
Aug 26, 2024, 3:45 PM EDT
In force
39 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monmouth County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 38 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WUUS51 KPHI 261906
SVRPHI
NJC025-029-261945-
/O.NEW.KPHI.SV.W.0216.240826T1906Z-240826T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
306 PM EDT Mon Aug 26 2024

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ocean County in southern New Jersey...
  Southeastern Monmouth County in central New Jersey...

* Until 345 PM EDT.

* At 305 PM EDT, a severe thunderstorm was located near Tinton Falls,
  or 8 miles northwest of Asbury Park, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Wind damage to 
           roofs, siding, trees, and power lines is possible.

* Locations impacted include...
  Toms River, Asbury Park, Lakewood, Howell, Marlboro, Tinton Falls,
  Red Bank, Manasquan, Point Pleasant Beach, Farmingdale,
  Mantoloking, Leisure Village, Allenwood, East Freehold, Leisure
  Village East, Ramtown, Brick Township, Collingwood Park, Lincroft,
  and Point Pleasant.

This includes the following highways...
 Interstate 195 in New Jersey between mile markers 28 and 34.
 Garden State Parkway between mile markers 87 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4031 7427 4036 7407 4008 7387 4001 7419
TIME...MOT...LOC 1905Z 339DEG 12KT 4027 7415 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hoeflich
2 follow-up statements
276 
WWUS51 KPHI 261921
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
321 PM EDT Mon Aug 26 2024

NJC025-029-261945-
/O.CON.KPHI.SV.W.0216.000000T0000Z-240826T1945Z/
Ocean NJ-Monmouth NJ-
321 PM EDT Mon Aug 26 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHEASTERN OCEAN AND SOUTHEASTERN MONMOUTH COUNTIES...

At 320 PM EDT, a severe thunderstorm was located over Collingwood
Park, or near Asbury Park, moving south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Wind damage to roofs, 
         siding, trees, and power lines is possible.

Locations impacted include...
Toms River, Asbury Park, Lakewood, Howell, Tinton Falls, Manasquan,
Point Pleasant Beach, Farmingdale, Mantoloking, Leisure Village,
Allenwood, Leisure Village East, Ramtown, Brick Township, Collingwood
Park, Point Pleasant, Eatontown, Neptune City, Brielle, and Spring
Lake Heights.

This includes the following highways...
 Interstate 195 in New Jersey between mile markers 29 and 34.
 Garden State Parkway between mile markers 87 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4010 7389 4005 7399 4001 7419 4026 7423
      4028 7407
TIME...MOT...LOC 1920Z 339DEG 12KT 4022 7413 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hoeflich
480 
WWUS51 KPHI 261936
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
336 PM EDT Mon Aug 26 2024

NJC025-029-261946-
/O.EXP.KPHI.SV.W.0216.000000T0000Z-240826T1945Z/
Ocean NJ-Monmouth NJ-
336 PM EDT Mon Aug 26 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OCEAN AND
SOUTHEASTERN MONMOUTH COUNTIES WILL EXPIRE AT 345 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.

LAT...LON 4010 7389 4005 7399 4001 7419 4026 7423
      4028 7407
TIME...MOT...LOC 1936Z 339DEG 12KT 4017 7411 

$$

Hoeflich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:55 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 26, 1:55 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
155 PM EDT Mon Aug 26 2024

.SYNOPSIS...
A disturbance will cross through the area today with high
pressure returning on Tuesday. A cold front will approach on
Wednesday crossing through the region on Wednesday night. High
pressure builds back toward the region on Thursday with several
more disturbances passing by late in the week into next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A closed upper low is passing offshore from New England with an
associated shortwave trough, subtle height falls, and jet
streak beginning to push across our area and continuing into
the afternoon hours. At the surface, broad high pressure will
remain in place offshore through tonight. A localized area of
weak high pressure looks to develop across upstate New York.
This setup will result in an area of surface convergence within
the Delaware Valley region, despite a lack of any frontal
boundaries in place.

The surface convergence is beginning to result in the formation
of a few isolated showers and thunderstorms, mainly southeast
of the I-95 corridor. Diurnally driven instability will
continue to build with MLCAPE values reaching the 1,000 J/kg
neighborhood by 2-4 PM or so. With the area of surface
convergence within the Delaware Valley and subtle height falls
arriving as convective temperatures are reached, we should see
continued isolated thunderstorms with the potential for an
increase in coverage to be a bit more scattered in nature,
particularly southeast of I-95 where the greatest amounts of
low-level convergence will be concentrated. There will be a
considerable amount of dry mid level air in place though, which
will limit coverage overall and may result in the activity
struggling to mature due to entrainment.

Deep layer shear near 40 kts will coincide with DCAPE values
near 1,000 J/kg and low level lapse rates near 8-8.5 C/km. I
think the convection will not fully realize this shear for
organization though, as the stronger winds are located above the
6 km level. Anticipate convective mode to be of the single cell
to multicell variety and very outflow dominant. Nevertheless,
the high DCAPE and steep low level lapse rates will support
downburst potential with any more robust cells that are able to
materialize.

SPC has introduced a Marginal (1 out of 5) Risk for severe
thunderstorms from along and southeast of I-95. While widespread
severe thunderstorms are unlikely, a couple storms may become
strong to locally severe, with damaging wind gusts being the
main threat. Increased PoPs slightly into the 30-40% range along
and southeast of I-95 to account for the increasing confidence
in thunderstorms developing this afternoon. 20% PoPs included
northwest of there.

Aside from the thunderstorm potential, should be another
seasonable late summer day across the area with highs topping
out in the mid to upper 80s in most inland areas with winds near
5-10 mph. It will also be noticeably more humid today than what
we've experienced the past several days, with dewpoints in the
low to mid 60s. Should see more coverage of cumulus developing
this afternoon as well.

The convection will diminish and move offshore into the
evening, then dry conditions can be expected overnight. With
light and variable winds and mostly clear skies, should see some
patchy fog development, particularly in areas that receive
appreciable rainfall during the afternoon. Expect low
temperatures tonight in the low to mid 60s in most areas.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A brief upper ridge will move then move overhead on Tuesday and
into Wednesday while surface high pressure is situated to our
south. This will result in mostly sunny skies both days.
However, due to the positioning of the high, there will be a
ramp up in both warm air and moisture advection, especially on
Wednesday. Temps on Tuesday will generally be in the 80s to
around 90 degrees whereas temps on Wednesday will be in the 90s
areawide (upper 80s in Poconos). Dew points will also increase
from the 60s on Tuesday to the 70s on Wednesday. As a result,
heat headlines may be warranted in the coming days due to heat
indicies near/over 100 degrees on Wednesday.

An upper level shortwave will drop south late Wednesday,
resulting in a cold frontal passage. A round of showers and
thunderstorms will be possible associated with the frontal
passage, mostly during the late afternoon and evening hours.
Global guidance remains a bit too coarse to fully analyze the
severe thunderstorm threat with these storms, but with the heat
and humidity in place, we will need to keep a rather close eye
on the timing of this frontal passage. At the moment, the cold
front does look to pass by later in the day after peak daytime
heating. If this timing holds, the severe threat would be
limited mainly to areas north and west of the I-95 corridor with
lower chances to the south and east. If the frontal boundary
ends up pushing through a few hours sooner, the timing of best
baroclinic forcing along the front may collide with peak daytime
heating, resulting in an increased potential for strong to
severe storms. This said, the main threat would mainly be
isolated damaging wind gusts from strong downbursts since deep
layer shear is lacking quite a bit with this system. Some small
hail cannot be ruled out either given the cooler air aloft. The
front will clear the area overnight Wednesday into early
Thursday morning.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The long term period has come into better agreement today
amongst available guidance, but unfortunately looks to be
increasingly more unsettled. Behind the cold front early
Thursday morning, winds turn more northeasterly with the help of
a surface high trying to build in from Nova Scotia. This
onshore flow is help temperatures remain rather cool after a hot
summer day prior. At the same time, a shortwave aims to cross
through the area late Thursday into Thursday night, causing
another round of showers and storms across western portions of
the area. Overall, a rather cloudy, cool, and dreary Thursday
whether you're on the coast or further inland.

Another disturbance will quickly be on its heels, aiming to
impact the area on Friday night. Eventually, another cold front
looks to cross through over the weekend. Overall, there will be
plenty of shower and storm potential around but with embedded
dry periods as well. Temperatures look to remain below climo
Friday and Saturday with a return to more seasonable warmth by
Sunday.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR with scattered to at times broken clouds. Southwest
winds 5-10 kts shifting to more north of west this afternoon.
Sea and bay breezes likely keeping winds more south to southwest
at PHL/ILG/MIV/ACY. A 30-40% chance of thunderstorms near and
southeast of I-95 after 18Z. Have included VCTS for I-95 and
South Jersey terminals. Brief restrictions possible if any
thunderstorms impact a terminal. High confidence in prevailing
conditions, but lower (30-40%) confidence in a TSRA directly
impact a terminal.

Tonight...VFR with some passing clouds. Some patchy fog
development possible. Winds 5 kts or less and variable early,
potentially settling out of the northeast by 06Z. High
confidence.

Outlook...

Tuesday through Wednesday...VFR. Showers and storms possible
late Wednesday afternoon north and west..

Wednesday night through Friday...A chance of showers and
thunderstorms on Wednesday night into Thursday night. Temporary
CIG/VSBY restrictions possible. Mainly VFR Friday with another
round of showers possible Friday night.

&&

.MARINE...
Conditions are forecast to remain below advisory conditions
through tonight. South to southwest winds 10-15 kts with some
gusts near 20 kts possible this afternoon. Seas 1-3 feet. Some
isolated thunderstorms possible in the late afternoon and
evening with locally gusty winds and higher seas.

Outlook...

Tuesday through Wednesday night...No marine headlines expected.
Winds generally between 10-20 kt with seas of 2-3 feet. A
chance of showers and thunderstorms on Monday night, otherwise
fair weather.

Thursday through Friday night...SCA conditions possible on the
Atlantic coastal waters due to seas around 5 feet.

Rip Currents...

For Monday, winds go more south/southwesterly, around 10-20
MPH. However with an 8-9 second period, and breaking waves
around 1 to 2 feet, elected to go with a LOW risk for rip
currents at all locations.

For Tuesday, winds turn more east/southeasterly, though will
decrease to around 5-10 MPH. With light onshore flow, an 8-9
second period, and breaking waves of 1 to 2 feet, again elected
for a LOW risk for the development of rip currents for all
beaches.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...DeSilva/MJL
NEAR TERM...AKL/Staarmann
SHORT TERM...DeSilva/MJL
LONG TERM...DeSilva/MJL
AVIATION...AKL/MJL/Staarmann
MARINE...MJL/Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 2:44 PM EDTSpecial Marine WarningPHI36 min
Aug 26, 3:20 PM EDTExcessive Heat WatchPHIBurlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 5 more13 hr
Aug 26, 4:41 PM EDTSevere Thunderstorm WarningPHIBurlington, Ocean49 min
Aug 26, 7:49 PM EDTSpecial Marine WarningPHI86 min
Aug 26, 7:59 PM EDTSpecial Marine WarningPHI40 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.